Alert archive / South Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at May 7, 2018, 7:21 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2018, 7:21 PM MDT (01:21 UTC)
- Expired
- May 7, 2018, 8:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
Counties Dewey County, SD, Potter County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 189 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WWUS83 KABR 080121
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
821 PM CDT MON MAY 7 2018
SDZ003-009-015-016-033>036-080215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Potter SD-
Corson SD-
821 PM CDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTHWESTERN HYDE...
SOUTHEASTERN CORSON...NORTHWESTERN STANLEY...POTTER...DEWEY...
NORTHWESTERN HUGHES AND SOUTHERN WALWORTH COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...
At 821 PM CDT/721 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Green Grass
to 6 miles south of Parade to 7 miles west of Sutton Bay Rec Area to
near Grey Goose. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eagle Butte, Gettysburg, Onida, Lantry, Timber Lake, Hoven, Isabel,
Agar, Lebanon, Firesteel, Little Moreau Rec Area, Bush'S Landing,
Trail City, Swiftbird, Spring Creek Rec Area, Green Grass, Little
Bend Rec Area, Stone Lake, Gorman and Laplant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4533 10036 4529 9979 4478 9949 4440 10049
4458 10116 4471 10113 4499 10114 4500 10150
4503 10150 4504 10148 4538 10149 4572 10076
TIME...MOT...LOC 0121Z 231DEG 40KT 4521 10137 4493 10109 4489 10051
4452 10029
$$
DornWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at May 7, 7:20 PM MDT, 1 minute earlier.
Area forecast discussion, May 7, 7:20 PM MDT, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 820 PM CDT Mon May 7 2018 .UPDATE... Issued at 818 PM CDT Mon May 7 2018 No major changes anticipated. LLJ will probably serve to keep at least some of the convection organized overnight into eastern South Dakota. Once storms get east of the Missouri valley, they'll likely become elevated with a lesser chance of hail/gusty winds. Latest HRRR keeps a broken line of storms moving across overnight. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 344 PM CDT Mon May 7 2018 Two main rounds of thunderstorms will be possible through Tuesday afternoon, both in response to an incoming shortwave which is currently positioned across southern Montana. The first round may develop this evening across western South Dakota by 23z and head east through the overnight. Several CAMs are picking up on this idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse rates and around 20 knots of deep layer shear provide a favorable environment. By sunset, a multicell cluster of storms may be underway across central SD. MLCAPE will have taken a nosedive, but this cluster may be sustained due to a strengthening LLJ of 45+ knots across central/northeastern SD. A few storms may reach severe limits at times across portions of western and even central South Dakota, but generic to strong thunderstorms will be most likely across the majority of the CWA with gusty winds and some small hail being the main threats. The second main round of thunderstorms are expected to develop near and southeast of the surface low Tuesday afternoon/evening once the atmosphere has a chance to destabilize. Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low- level shear may once again provide a marginal environment for a few strong to severe thunderstorms. The area of greatest concern will be focused along a surface trough extending from the low, in central South Dakota, southeastward into southeastern South Dakota. .LONG TERM...(Tuesday Evening through Monday) Issued at 344 PM CDT Mon May 7 2018 When the period opens, a low pressure system is departing the region, resulting in decreasing precipitation chances Tuesday night into Wednesday. Dry conditions should be in place for most of Wednesday through Thursday before the next low pressure system moves in, bringing more precipitation chances mainly anchored on Thursday night into Friday. Beyond that, forecast confidence really dwindles with an upper level rex-block pattern of sorts developing. Models tend to mishandle system track/timing in blocky patterns. At the moment, not all that confident that this forecast areas sees much in the way of precipitation chances beyond Friday. The 12Z deterministic GSM models continue to trend cooler with low level thermal advection progs beyond Wednesday. Temperatures could be running near to a few degrees below climo normal during the second half of the week into the weekend. Still not seeing a lot of support for that scenario in the NAEFS Ensemble S.A. table. 850hpa standardized anomaly output suggests temperatures could still be one or more standard deviations above normal beyond Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 659 PM CDT Mon May 7 2018 Outside any thunderstorms, conditions will be mostly VFR through the night. Lower visibility and cigs can be expected with thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Lueck LONG TERM...Dorn AVIATION...TDK
Hazardous weather outlook, May 7, 2:30 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 PM CDT Mon May 7 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop across the area tonight. A few storms could be strong to severe along and west of the Missouri River this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some strong thunderstorms are possible Tuesday and Tuesday night. At this time, it does not appear any of the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
In the hours before
Local storm report, May 7, 5:51 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT MON MAY 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 N EUREKA 45.82N 99.61W
05/07/2018 E0.88 INCH MCPHERSON SD TRAINED SPOTTER
3 INCHES DEEP IN SPOTS, BUT NONE LARGER THAN
NICKELS.
&&
JTSpecial weather statement, May 7, 6:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
607 PM MDT MON MAY 7 2018
SDZ003-080045-
Corson SD-
607 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
645 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 10 miles southeast of Lemmon, moving east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Morristown, Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4594 10200 4595 10173 4594 10169 4564 10176
4573 10200
TIME...MOT...LOC 0007Z 278DEG 16KT 4585 10198
DornSpecial weather statement, May 7, 6:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
720 PM CDT MON MAY 7 2018
SDZ045-080100-
Jones SD-
720 PM CDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES COUNTY UNTIL 800 PM
CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 23 miles northeast of Kadoka, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Okaton, Capa and Van Metre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4376 10081 4376 10084 4379 10086 4378 10088
4380 10088 4379 10090 4383 10093 4381 10095
4385 10099 4384 10103 4386 10103 4385 10106
4417 10105 4417 10077 4373 10077 4372 10079
TIME...MOT...LOC 0019Z 262DEG 24KT 4406 10116
DornSpecial weather statement, May 7, 7:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 PM CDT MON MAY 7 2018
SDZ015-033>035-045-048-080200-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Jones SD-
802 PM CDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR JONES...WESTERN SULLY...
STANLEY...SOUTHEASTERN DEWEY...WESTERN HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
At 801 PM CDT/701 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sansarc to 6 miles
southwest of West Shore Rec Area to 9 miles southeast of Draper.
Movement was northeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pierre, Fort Pierre, Presho, Murdo, Blunt, Kennebec, Vivian, Draper,
Okaton, Westover, Cedar Creek Rec Area, Fate Dam, Bush'S Landing,
Spring Creek Rec Area, Little Bend Rec Area, Brown Church, Hayes,
Sansarc, Earling Hills and Van Metre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4371 10019 4369 10021 4371 10023 4370 10028
4374 10037 4373 10051 4377 10058 4371 10073
4383 10093 4381 10095 4385 10099 4385 10106
4417 10105 4417 10116 4459 10115 4491 10054
4463 9993 4369 9984
TIME...MOT...LOC 0101Z 238DEG 29KT 4458 10097 4437 10052 4381 10044
DornLocal storm report, May 7, 7:11 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT MON MAY 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 1 NE HAYES 44.38N 101.01W
05/07/2018 M50 MPH STANLEY SD MESONET
&&
JTSpecial weather statement, May 7, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
821 PM CDT MON MAY 7 2018
SDZ003-009-015-016-033>036-080215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Potter SD-
Corson SD-
821 PM CDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTHWESTERN HYDE...
SOUTHEASTERN CORSON...NORTHWESTERN STANLEY...POTTER...DEWEY...
NORTHWESTERN HUGHES AND SOUTHERN WALWORTH COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...
At 821 PM CDT/721 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Green Grass
to 6 miles south of Parade to 7 miles west of Sutton Bay Rec Area to
near Grey Goose. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eagle Butte, Gettysburg, Onida, Lantry, Timber Lake, Hoven, Isabel,
Agar, Lebanon, Firesteel, Little Moreau Rec Area, Bush'S Landing,
Trail City, Swiftbird, Spring Creek Rec Area, Green Grass, Little
Bend Rec Area, Stone Lake, Gorman and Laplant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4533 10036 4529 9979 4478 9949 4440 10049
4458 10116 4471 10113 4499 10114 4500 10150
4503 10150 4504 10148 4538 10149 4572 10076
TIME...MOT...LOC 0121Z 231DEG 40KT 4521 10137 4493 10109 4489 10051
4452 10029
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:07 PM MDT | Special Weather Statement | ABR | Corson | 38 min |
| May 7, 6:20 PM MDT | Special Weather Statement | ABR | Jones | 40 min |
| May 7, 6:39 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| May 7, 7:02 PM MDT | Special Weather Statement | ABR | Hughes, Jones, Stanley, Sully | 58 min |
| May 8, 2:45 PM MDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 18 min |
| May 8, 3:20 PM MDT | Special Weather Statement | ABR | Day | 25 min |
| May 8, 3:25 PM MDT | Special Weather Statement | ABR | Spink | 35 min |
| May 8, 3:35 PM MDT | Special Weather Statement | ABR | Faulk | 40 min |
| May 8, 3:45 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 31 min |
| May 8, 4:02 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| May 8, 4:03 PM MDT | Special Weather Statement | ABR | Day | 27 min |
| May 8, 4:51 PM MDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| May 8, 5:11 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Day | 34 min |
| May 8, 5:56 PM MDT | Special Weather Statement | ABR | Clark | 34 min |
| May 8, 4:48 PM MDT | Special Weather Statement | ABR | Traverse | 42 min |
| May 8, 5:38 PM MDT | Special Weather Statement | ABR | Big Stone | 37 min |
Nearby
Special Weather Statements in South Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.